Overdose - symptoms and treatment

Overdose - symptoms and treatment

Overdose - consumption of a quantity of a DRUG in excess of its recommended DOSE or of a combination of drugs that results in potentiated effects from any or all of the drugs. Overdose may occur with prescription or OVER-THE-COUNTER (OTC) DRUGS. The consequences of an overdose may range from no apparent symptoms to potentially life-threatening adverse effects. The severity of the consequences depends on numerous factors, including the person’s age, health condition, amount and kind of drug, whether the person also consumed ALCOHOL, and to some extent whether the overdose is intentional or unintentional.

Seek immediate medical help for any suspected overdose. Call 911 or the US national poison control hotline at 800-222-1222. Do not induce vomiting unless a health professional so advises. Keep the package or container and any remaining DRUG for positive identification.

Unintentional overdose may occur when a person

  • misreads or misunderstands the dosage instructions
  • forgets having taken a dose and takes another
  • takes one drug thinking it is another drug
  • takes multiple drugs that have the same ingredients
  • takes a prescription drug and an over-thecounter (OTC) drug that have the same active ingredient
  • takes multiple drugs that interact in ways that intensify the effects of one or more of the drugs taken
  • drinks alcohol or uses illicit substances when taking the medication

A high risk for overdose exists among young children who spend extended periods of time with older caregivers such as grandparents. Many older people have difficulty with child-resistant drug packaging or set out their medications to remember to take them. Brightly colored tablets and capsules are attractive to young children who think they are candy. The coatings on many pills contain sugar to mask unpleasant flavors during the time the pill is in the person’s mouth and to aid in making the pill easy to swallow. A child may experience life-threatening poisoning from taking only a few pills, far fewer than would cause adverse effects in an adult. Medications to treat HEART conditions and iron supplements are among the most hazardous drugs for overdose in children. Overdose of acetaminophen and aspirin may cause permanent LIVER FAILURE or RENAL FAILURE requiring LIVER TRANSPLANTATION or KIDNEY TRANSPLANTATION.

COMMON DRUG OVERDOSE SYMPTOMS
Type of DrugCommon Symptoms
acetaminophen initial: NAUSEA, VOMITING, excessive sweating
later: ABDOMINAL PAIN, HEPATOMEGALY, JAUNDICE, LIVER FAILURE, RENAL FAILURE
ANTIHISTAMINE MEDICATIONS (brompheniramine, cetirizine, clemastine, diphenhydramine, doxylamine, fexofenadine, loratadine, meclizine, promethazine, tripelennamine, triprolidine) initial: extremely dry mucous membranes and SKIN, flushing, difficulty urinating, agitation, confusion
later: seizures, extreme HYPERTENSION, ARRHYTHMIA, COMA
aspirin, salicylates, and NONSTEROIDAL ANTI-INFLAMATORY DRUGS (NSAIDS) initial: TINNITUS, vomiting, FEVER, rapid HEART RATE, rapid BREATHING, confusion, HALLUCINATION
later: kidney failure, HEART FAILURE, coma, gastrointestinal bleeding
BARBITURATE (pentobarbital, phenobarbital, secobarbital) initial: drowsiness, lack of coordination, slurred speech, depressed breathing, slow heart rate
later: coma, RESPIRATORY FAILURE
BENZODIAZEPINES (alprazolam, chlordiazepoxide, clorazepate, diazepam, flurazepam, lorazepam, oxazepam, prazepam, temazepam, triazolam) initial: drowsiness, blurred vision, agitation, confusion, hallucinations, depressed breathing, HYPOTENSION
later: loss of CONSCIOUSNESS, coma
digoxin initial: nausea, confusion, blurred vision
later: irregular heart beat, CARDIAC ARREST
iron (ferrous gluconate, ferrous fumarate, ferrous sulfate, multiple vitamin and mineral supplement products containing iron) initial: nausea, vomiting, metallic taste in MOUTH, chills, HEADACHE, dizziness, flushing
later: rapid heart rate, hypotension, coma
NARCOTICS (codeine, fentanyl, hydrocodone, hydromorphone, meperidine, methadone, morphine, oxycodone) initial: drowsiness, hypotension, depressed breathing, pinpoint pupils
later: respiratory failure
tricyclic ANTIDEPRESSANT MEDICATIONS (amitriptyline, desipramine, doxepin, imipramine, nortriptyline, protriptyline, trimipramine) initial: irregular heart rate, nausea, vomiting, DIARRHEA, hypotension
later: seizures, psychotic behavior, arrhythmias, extreme HYPERTENSION, cardiac arrest

Symptoms of Overdose and Diagnostic Path

The symptoms of drug overdose vary according to the drug or drugs involved and may range from agitation to lethargy to loss of CONSCIOUSNESS. Some symptoms are immediate, such as slowed BREATHING and HEART RATE with narcotic overdose, and others develop over time, such as JAUNDICE, resulting from liver damage. Prompt medical treatment is essential whenever there is cause to suspect overdose. The kinds of symptoms a person has can suggest the general nature of the toxicity (narcotic, cholinergic, hepatotoxic) though it is important to identify as quickly as possible what drug or drugs the person has taken.

Overdose Treatment Options and Outlook

Treatment focuses on removing or neutralizing the drug, when health-care providers are reasonably certain what drug or drugs the person has taken. Gastric lavage (“STOMACH pumping”) is the common method for attempting to remove ingested (swallowed) drugs. It is effective only within 30 to 60 minutes of ingestion; after this time any swallowed substances have passed from the stomach into the SMALL INTESTINE. Gastric lavage involves inserting a nasogastric tube through the NOSE and down the back of the THROAT into the stomach to withdraw the stomach’s contents and flush the stomach with liquid. Sometimes the doctor will infuse a solution of activated charcoal, which is highly absorbent, to help prevent more of the drug from entering the BLOOD circulation. Doctors do not agree about the effectiveness of gastric lavage for improving the person’s risk for complications of overdose, and gastric lavage itself carries risks for esophageal perforation (damage to the wall of the ESOPHAGUS) and aspiration of stomach fluids into the LUNGS.

Antagonists, also called antidotes, are available to reverse the effects of some kinds of drugs. They include

  • naloxone, which counteracts NARCOTICS
  • N-acetylcysteine, which counteracts acetaminophen
  • physostigmine, which counteracts some antihistamines
  • flumazenil, which counteracts BENZODIAZEPINES

Other treatment targets symptoms and provides supportive care until the body can metabolize enough of the drug for blood concentrations to drop below toxic levels. Such support might include MECHANICAL VENTILATION when breathing is impaired or dialysis for kidney failure. The extent of permanent damage or the likelihood of death depends on the drug and the amount as well as how quickly the person receives treatment.

Overdose Risk Factors and Preventive Measures

Child-resistant containers and storing medications in locked cabinets or drawers out of the reach of children are important measures for preventing accidental overdose in children. Adults should store drugs in their original containers and check the container before taking a dose of the drug. Particularly with prescription drugs repackaged in pharmacy containers, it is easy to grab the wrong bottle and take one drug thinking it is another. Contact the pharmacist or doctor if there are unusual symptoms after taking any drug. It is also crucial for the prescribing doctor and the dispensing pharmacist to know all of the drugs a person is taking, prescription and OTC (including MEDICINAL HERBS AND BOTANICALS).

See also ADVERSE DRUG REACTION; AGING, EFFECTS ON DRUG METABOLISM AND DRUG RESPONSE; ALCOHOL INTERACTIONS WITH MEDICATIONS; CYTOCHROME P450 (CYP450) ENZYMES; HEPATOTOXINS; POISON PREVENTION.

Open discussion on the topic Overdose drugs - symptoms and treatment